Depression Drug Warning: Signs of Suicide
WebMD Live Events Transcript
Can antidepressants contribute to suicidal tendencies? The jury is still out, but concern is high enough that the FDA issued a public health advisory, warning that certain antidepressants might worsen depression and cause agitation, anxiety, and hostility in some patients. Psychologist Patricia Farrell, PhD, joined us with an expert look at this news.
The opinions expressed herein are the guests' alone and have not been reviewed by a WebMD physician. If you have questions about your health, you should consult your personal physician. This event is meant for informational purposes only.
MODERATOR: Welcome to WebMD Live, Dr. Farrell. This public health advisory has been all over the news the last couple of days, and it's sure to create a lot of confusion. Can you explain what this means for those who are using antidepressants or have a family member who takes them?
FARRELL: Antidepressant medications have been one of the greatest advances in the psychiatric arena in the past 50 years. They are extremely helpful, but like any medication, and that includes aspirin, they must be taken thoughtfully. The patient must be aware of the potential side effects and a qualified physician must be monitoring their use of it. The FDA advisory is really just a prudent reminder that people who are depressed may become suicidal. This does not mean, necessarily, that the FDA believes these medications cause increased incidences of suicide.
MEMBER QUESTION: It seems notable to me that this issue has been forwarded to the FDA. Why must the FDA intervene in such an issue that would seemingly be left in the hands of the "experts?" Have the doctors dropped the ball on this issue?
FARRELL: The FDA has wisely entered into this debate, because of two reasons: Number one, these medications are very widely prescribed. They are used for a great variety of disorders, not just depression, and secondly, many physicians prescribing these medications are not psychiatrists. This last consideration is of great concern, because general practitioners do not usually receive specialized training in recognizing and treating psychiatric illnesses. It seems wise, therefore, that the FDA advises everyone about its concerns.
MEMBER QUESTION: If one of these drugs is dangerous, if you are taking two of them at the same time are you more likely to have problems?
FARRELL: This is really a question for your prescribing physician. Many times, more than one of these medications will be taken at the same time, since it is believed that one medication can actually increase the efficacy of the other medication. They work together in a number of patients.
MEMBER QUESTION: What antidepressants are they saying do this? I ask because the one I am on seems to do the same.
FARRELL: Here's the list: Prozac (sold generically as fluoxetine) Zoloft (sertraline) Paxil (paroxitine) Luvox (fluvoxamine) Celexa (cetalopam) Lexapro (escitalopram) Wellbutrin (bupropion) Effexor (venlafaxine) Serzone (nefazodone) Remeron (mirtazapine)
MEMBER QUESTION: Zoloft has been wonderful for me (anxiety and panic disorder). I have never thought I was depressed but did not enjoy social situations. Zoloft has changed my life totally for the better. I'm calmer and not suspicious but engaged in social situations. I have not peaked out on my dosage (75 milligrams now). What should I expect to experience if medication is not working but causing a problem?
FARRELL: Most of these medications, when you first begin therapy, may cause increased anxiety or agitation or insomnia. When this happens, you should discuss this with your doctor. These side effects generally abate within the first week. If they don't, again, talk to your doctor. If you start having unusual thoughts that are not normal for you, thoughts of either hurting yourself or anyone else, if you start becoming extremely impulsive, please call your doctor right away.
MEMBER QUESTION: I believe there was a study done in October of 2003 that produced statistics that these types of drugs do, indeed, increase suicidal tendencies primarily in youth. Are you saying that these statistics/reports are false?
FARRELL: As a professional, I question every study that is done, because I know there is no study that is done that does not contain either some problem in methodology or in interpretation. Therefore, I would say if you can't read these studies directly yourself and understand them, that means that someone else is interpreting them for you, and in any interpretation there is a selective process that goes on, which may miss some important details. So please don't just accept the studies as reported by someone else.
MEMBER QUESTION: I wondered if you could tell me how to spot signs of suicidal tendencies?
FARRELL: Classically, we think of suicidal people as doing a number of things: They may have decreased interest in things. They may start giving away personal items that they have special love for. This may include pets, clothing, jewelry, poetry, etc. They may begin isolating themselves. They generally will give some indication by what they say, and this may include statements such as, "What's the use?" "Why bother going on?" "This will all be over soon." However, sometimes, suicidal people do not engage in the typical behaviors. They may, instead, seem happier, seem more at peace with themselves and the world, and may actually tell you about plans they have for the future. This does not mean, however, that they are not suicidal. So it is very difficult for even professionals, sometimes, to discern the suicidal from the nonsuicidal person.
MEMBER QUESTION: Initially I heard that suicidal tendencies were increasing in children and teens and to avoid prescribing these drugs to them. Are the FDA and/or doctors now saying it is increasing the tendencies in adults taking these drugs as well?
Get the latest health and medical information delivered direct to your inbox FREE!